Secondary Logo

Share this article on:

A Case of Vivid Hallucinations Secondary to Ropinirole

Motin, Sonia, MD1,*; Mersfelder, Tracey L., PharmD2; Hays, Brian, DO1

doi: 10.1097/MJT.0000000000000444
Therapeutic Challenges

1Western Michigan University Homer Stryker M.D. School of Medicine, Kalamazoo, MI; and

2College of Pharmacy, Ferris State University, Big Rapids, MI.

Address for correspondence: Western Michigan University Homer Stryker M.D. School of Medicine, 1717 Shaffer St, Suite 010, Kalamazoo, MI 49048-8066. E-mail: sonia.motin@med.wmich.edu

The authors have no conflicts of interest to declare.

Back to Top | Article Outline

CLINICAL FEATURES

A 70-year-old woman presented to the hospital with chief complaints of altered mental status and hallucinations. Her pertinent medical history was significant for frequent urinary tract infections (UTIs), vascular dementia, depression, and restless legs syndrome (RLS). Pertinent medications included venlafaxine, bupropion, and ropinirole. Over the past 3 years, her mental status had begun to gradually deteriorate. This correlated with a prescription of ropinirole 2 mg at bedtime for RLS with good compliance being reported. On admission, the patient was found to have an UTI and bizarre behavior characterized by vivid hallucinations. Initial vitals were a blood pressure of 131/90 mm Hg, pulse 112 bpm, respiratory rate of 12 bpm, and temperature of 36.6°C. Laboratory results showed a white count of 7.4/mm3 and urinalysis contained 19 white cells with bacteria present. Ciprofloxacin was initiated for treatment of the UTI. All central nervous system depressant drugs including ropinirole were discontinued. A rapid improvement of her clinical condition and disappearance of her hallucinations were noted after the second day of hospitalization. At this time, ropinirole was restarted for her RLS symptoms at the patient's request.

Back to Top | Article Outline

THERAPEUTIC CHALLENGE

The challenge this patient's multi-disciplinary care team faced was the diagnosis of her hallucinations. The patient experienced frequent UTIs and her symptoms could have been explained by her infection and concurrent treatment with a fluoroquinolone. Previously, after treatment for her UTIs, her mental status always improved. However, her caretaker noted that she has been deteriorating over the past 3 years. Another explanation for her hallucinations was her treatment for RLS. RLS is believed to effect 5.5%–11.6% of the population in North America and in Europe.1 According to the RLS European guidelines, ropinirole (a dopamine 2/3 agonist with higher affinity for the dopamine 3 receptor compared with the dopamine 2 receptor) is effective for the short-term treatment of RLS along with other dopaminergic agents and the alpha-2-delta ligands.2 For long-term maintenance therapy, however, ropinirole was rated as only “probably effective” because of a limited number of long-term studies. Adverse events such as nausea (37.2%), vomiting (10.4%), somnolence (7.1%), and dizziness (11.3%) have been reported in a 52-week ropinirole trial for RLS.3 More concerning are the psychiatric side effects such as confusion and hallucinations. These are thought to be due to the over stimulation of the dopamine-2 receptor and have been described in patients with advanced Parkinson disease.4 Only a couple of case reports represent ropinirole and hallucinations as an adverse effect with use in the RLS patient.5,6 The first case was in an 85-year-old man who was prescribed a dose of 4 mg/d and experienced visual and auditory hallucinations after 1 week.5 All symptoms resolved within 24 hours of discontinuing the medication. The second case was a 44-year-old woman who was admitted with psychotic symptoms including visual and auditory hallucinations 1 week after starting ropinirole.6 The medication was discontinued and she was treated with quetiapine and citalopram. Her symptoms improved within 3 days.

A retrospective study reported that psychiatric features with ropinirole in patients with RLS are rare.7 None of the patients in the analysis experienced these adverse effects if there were no other dopamine active medications concurrently prescribed and in 2 of 35 patients when there was the potential drug interaction. The authors of the study discussed that one of the reasons for the low frequency of psychotic adverse effects is ropinirole's higher affinity for the dopamine-3 receptor in contrast to the dopamine-2 receptor.

The rare psychiatric adverse effects may be dose related. The average effective dose of ropinirole in the RLS studies was less than 2 mg/d, whereas the guidelines report an effective dose to be 2–3 mg/d.2,8 In contrast, the dose recommended used to treat Parkinson disease is up to 24 mg/d. In the same retrospective study mentioned above, psychiatric features associated with ropinirole in the Parkinson disease patients was 18%.7 These patients were also receiving other dopamine active medications. Long-term safety data using ropinirole for RLS is limited especially when evaluating for rare adverse effects.2,3

Back to Top | Article Outline

SOLUTION

In this patient, after restarting her ropinirole, her hallucinations and psychotic symptoms returned. Ropinirole was again discontinued, and within 24 hours the hallucinations resolved. Quetiapine was started, which may have contributed to her improved mental status. At 3 months' time, the patient's mental status remained clear. Her mini mental status examination score was 27 of 30 and her Montreal cognitive assessment score was 24 of 30.

This case is slightly different from the other published cases in the fact that the patient's mental status declined over a period of 3 years. The lower dose of 2 mg/d could be the reason that our patient had an insidious onset of her symptoms.

Similar to one of the case reports, our patient was also treated with quetiapine to counteract the psychotic effects of ropinirole. This may have helped improve our patient's symptoms more quickly although quetiapine is selective for the dopamine-2 receptor. The results of the Naranjo adverse drug reaction probability scale rated this case of hallucinations as “probable.”9 The rechallenge with ropinirole during the hospitalization strongly supports our hypothesis.

Therefore, it is believed that this case highlights the risk of vivid hallucinations using ropinirole in patients with RLS, expanding the population of patients at risk for these side effects beyond simply those with Parkinson disease. Primary care providers should be aware of potential psychiatric side effects when treating patients for RLS with ropinirole.

Back to Top | Article Outline

REFERENCES

1. Koo BB. Restless leg syndrome across the globe: epidemiology of the restless legs syndrome/Willis-Ekbom disease. Sleep Med Clin. 2015;10:189–205.
2. Garcia-Borreguero D, Ferini-Strambi L, Kohnen R, et al European guidelines on management of restless legs syndrome: report of a joint task force by the European Federation of Neurological Societies, the European Neurological Society, and the European Sleep Research Society. Eur J Neurol. 2012;19:1385–1396.
3. Garcia-Borreguero D, Grunstein R, Sridhar G, et al A 52-week open-label study of the long-term safety of ropinirole in patients with restless legs syndrome. Sleep Med. 2007;8:742–752.
4. Kulisevsky J, Pagonabarraga J. Tolerability and safety of ropinirole versus other dopamine agonists and levodopa in the treatment of Parkinson's disease. Meta-analysis of randomized controlled trials. Drug Saf. 2010;33:147–161.
5. Chopra A, Pendergrass DS, Bostwick M. Mirtazapine-induced worsening of restless legs syndrome (RLS) and ropinirole-induced psychosis: challenges in management of depression in RLS. Psychosomatics. 2011;52:92–94.
6. Perea E, Robbins BV, Hutto B. Psychosis related to ropinirole. Am J Psychiatry. 2006;163:547–548.
7. Stoner SC, Dahmen MM, Makos M, et al An exploratory retrospective evaluation of ropinirole-associated psychotic symptoms in an outpatient population treated for restless legs syndrome or Parkinson's disease. Ann Pharmacother. 2009;43:1426–1432.
8. Ferini-Strambi L, Marelli S. Pharmacotherapy for restless legs syndrome. Expert Opin Pharmacother. 2014;15:1127–1138.
9. Naranjo CA, Busto U, Sellers EM, et al A method for estimating the probability of adverse drugs reactions. Clin Pharmacol Ther. 1981;30:239–245.
Keywords:

ropinirole; hallucinations; restless leg syndrome

Copyright © 2018 Wolters Kluwer Health, Inc. All rights reserved.